You are here:

Thyroid Problems/Cushing Syndrom Due to Taking Prednisone and Propylthiouracil For Thyroid?

Advertisement


Question
QUESTION: Hi,

I am 38 years old female and I was diagnosed with subclinical hypo-thyroid in Apr-2007 which was then re-diagnosed as sub-clinical hyper-thyroid in Sep-2007. The Dr. put me on 10 mg prednisone and 50 mg of propylthiouracil. After 7 weeks the Dr. called to Stop taking PTU & Prednisone (By a mistake I continued to take one of the medication, for couple of more weeks, could be Prednisone, not absolutely sure, though).

Here are my blood tests results:
19-Jan-07   TSH  5.54 (H) (my first blood test result)
2-May-07    TSH 3.57 (N)          T4 0.8 (N)
14-Sep-07   TSH .03 (L)          T4 1.8 (H)
24-Sep-07          Free T3 6.3 (H)

5-Oct-07      Prescribed PTU (PROPYLTHIOURACIL 50MG TABLETS) and Prednisone (10mg)

30-Oct-07    TSH 0.04 (L)          T4 1.1 (N)
28-Nov-07    TSH 98.73 (H)          T4 0.3          Free T3 93    

28-Nov-07     My Dr. called to Stop taking PTU & Prednisone

After that I went for an iodine intake test and the iodine intake test result was very low.

I have been put on levoxyl (starting from Apr-2008) to bring my thyroid functions back to normal and have been on it since then. I take 50 mg daily right now.

Ever since 2007 that I have been having thyroid issues and took the prednisone and PROPYLTHIOURACIL my left side of face is swollen - cheek and my under eye is swollen (undereye bag). I am also growing a lot of coarse hair on my chin and my cholesterol - triglycerides are high, have migraines that I never had before. I gained some weight and have a hair loss especially on top of my head. I am trying to figure out what is the cause of all these and wanted to find out if it could be the permanent side effects of the Prednisone? I also took it longer by an accident. Would taking 10 mg for 9 weeks be considered long term, high dose usage and would it cause these symptoms to stay permanently? Is there some possibility this could be the cushing syndrom?

Look forward to hearing from you.

Thank you for your help.

Tana

ANSWER: Hello Tana!
Warm welcome to you!
Your test results show that you were definitely hypothyroid back in 2007. But after looking how the TSH value has swinged back n forth I must say you have Hashimoto's Thyroiditis. I think before diagnosing you as subclinical hyperthyroid, your doctor should have checked your antithyroid antibodies. If he had checked, he would have come to know you have Hashimoto's(variant of hypothyroidism). I think his medicine propylthiouracil worsened your condition further.

I must say prednisone can cause Hirsutism and Cushing's syndrome. But in your case that is not the reason. And 9 weeks of medication can not cause permanent changes. As soon as you stop taking prednisone your body will revert back to normal within few weeks.

Many Hypothyroid patients develop the symptoms of hirsutism. So the key here is to maintain thyroid levels in correct range. TSH should be below 3.

Thanking you!

---------- FOLLOW-UP ----------

QUESTION: Hi,

Thank you so much for your response.

Can you please explain why using the propylthiouracil would make my condition worse? Can it cause some permanent side effects (like hair loss, facial swelling or can the Prednisone cause these)? Did it damage (shrink) my thyroid gland permanently? If I was not given it would I still more likely remain hypothyroid for the rest of my life or would my thyroid go back to normal?

Also, ever since these thyroid issues started and I took the Prednisone and propylthiouracil my left side of face is swollen (the cheek area, under eye bag). Couple of days ago it got much worse and I am very concerned it. Could the swelling be because of the hypothyroid? Can it cause one side of the face to be swollen?

I took my last thyroid test in September and the TSH was 4,82. I take 50 mg levoxyl daily. If the dosage is increased would that stop the hair loss, the face and under eye swelling, hirsutism?

Again, thank you very much for your help. Really appreciate it.

Tana

Answer
Hi Tana!
Nice to hear from you!
Propylthiouracil is an antithyroid drug. It is used in hyperthyroidism to destroy over active thyroid gland. But it should be used only after hyperthyroidism is confirmed by thorough lab investigation.

In your case since you had hypothyroidism in 2007, this drug would have destroyed thyroid then, thus making your thyroid more and more inactive. Though it can destroy cells of thyroid gland permanently, it can not cause permanent effects like hairloss etc. Because as soon as Propylthiouracil was stopped and you were put on levoxyl, your body will return to normal. But in general hypothyroid patients with poor hormone control tend to grow facial hair in long run.

Even if your doctor had not prescribed you Propylthiouracil, you would still be hypothyroid, but would have been in a better condition!

Facial swelling is a sign of hypothyroidism(myxoedema). It shows the you need to bring TSH level below 3. But normally unilateral swelling is not seen. Just get it examined, it could be due to some skin infection like cellulitis/ eye related infection. Can not come to a conclusion in this matter without looking at the swelling.

You need to increase the dosage. It can help reducing all your symptoms. If the symptoms still persist then we can investigate sex hormones to find out the cause for hirsutism.

Thanking you!  

Thyroid Problems

All Answers


Answers by Expert:


Ask Experts

Volunteer


Dr.Shrinidhi Kulkarni

Expertise

Dont hesitate to ask your health related queries. 24 X 7 ready to provide solutions to your health concerns. All questions are welcome ! Speciallly Endocrinology.

Experience

Working as a Doctor in Primary Health care Centre.

Organizations
KIMS, Bangalore

Education/Credentials
MBBS, Intership in Internal Medicine

©2016 About.com. All rights reserved.